Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Tucson, AZ

July 21, 2019Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 21, 2019, 4:43 PM MST for Pima County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2019, 4:43 PM MST (23:43 UTC)
Expired
Jul 21, 2019, 5:13 PM MST
In force
30 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 157 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
927 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1899 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS55 KTWC 212343
SVRTWC
AZC019-220030-
/O.NEW.KTWC.SV.W.0013.190721T2343Z-190722T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
443 PM MST Sun Jul 21 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Central Pima County in southeastern Arizona...

* Until 530 PM MST.

* At 442 PM MST, a severe thunderstorm with heavy rain was located 
  near Pisinemo, or 26 miles west of Sells, moving southwest at 20 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pisinemo and Santa Cruz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 11235 3203 11216 3181 11231 3194 11251
TIME...MOT...LOC 2342Z 038DEG 15KT 3199 11231 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
692 
WWUS55 KTWC 220002
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
502 PM MST Sun Jul 21 2019

AZC019-220030-
/O.CON.KTWC.SV.W.0013.000000T0000Z-190722T0030Z/
Pima-
502 PM MST Sun Jul 21 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MST
FOR CENTRAL PIMA COUNTY...

At 501 PM MST, a severe thunderstorm with heavy rain was located 8 
miles south of Pisinemo, or 28 miles west of Sells, moving southwest 
at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pisinemo and Santa Cruz. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3210 11235 3206 11225 3187 11239 3194 11251
TIME...MOT...LOC 0001Z 038DEG 15KT 3193 11237 

HAIL...1.00IN
WIND...60MPH
 
$$
024 
WWUS55 KTWC 220013
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
513 PM MST Sun Jul 21 2019

AZC019-220021-
/O.CAN.KTWC.SV.W.0013.000000T0000Z-190722T0030Z/
Pima-
513 PM MST Sun Jul 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PIMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3210 11235 3206 11225 3187 11239 3194 11251
TIME...MOT...LOC 0002Z 038DEG 15KT 3189 11240 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 21, 3:15 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
315 PM MST Sun Jul 21 2019

.SYNOPSIS...Isolated to scattered thunderstorms this afternoon and
evening mainly south to west of Tucson. Ample moisture and
favorable flow for scattered to numerous thunderstorms Monday
afternoon into Monday night. Blowing dust due to thunderstorm
gusts may occur Monday afternoon and evening. Scattered showers
and thunderstorms to continue Tuesday into next weekend.

&&

.DISCUSSION...Our large scale pattern is shaping up nicely with a
strong ridge over the desert southwest and the high center
consolidating near the 4-corners region to start the week. The
surge we were discussing yesterday continues to increase in
intensity with 12-20kts now up to 6k feet on the KYUX Vad Wind
Profile. Surface dew points are up 5 to 15 degrees across the
board with upper 50s and 60s pushing through Santa Cruz and Pima
counties. Probably maintaining precipitable water values in the
1.5 inch range from Tucson westward, with up to 1.75 inches south
of the border and 1.3 inches in eastern areas. Our main area of
focus this afternoon is in the deeper moisture areas with a weak
convergent area from northern Sonora through Santa Cruz county and
the Tohono O'Odham Nation. Deeper moisture will continue to push
into the area from the south tonight as we set up an easterly
steering flow under the high.

Tomorrow looks like our first widespread thunderstorm outbreak of
the season. SREF plumes have ML CAPE around 1200 to 1500 tomorrow
afternoon with HREF ensembles surface based CAPE in excess of
1500 J/kg. Effective vertical wind shear between 25 and 30 kts.
UA WRF forecasts respond accordingly tomorrow with strong and
organized thunderstorm development through the afternoon (and are
doing well today). Perfect set-up for organized easterly outflow
and blowing dust issues into the lower deserts.

As mentioned before, Tuesday would likely be a recovery day if
the Monday forecast works out. We'll see on that. We will still
have plenty of boundary layer moisture to recycle the second half
of next week, but are unlikely to maintain a deep fetch of
moisture with an easterly component to our mid level flow
periodically drying out (with limited Gulf of Mexico influence).
However, with the high center finally in a position where it
wobbles back and forth overhead to northwest to northeast of us,
the overall trend will be better with up days and down days.

&&

.AVIATION...Valid through 23/00Z.
Scattered TSRA/SHRA along the international border this afternoon
and evening. KOLS terminal will be the most affected. Isolated -
TSRA/-SHRA for the rest of southeast Arizona. The bulk of any -TSRA/-
SHRA should end around 06Z-08Z Monday, but isolated -TSRA/-SHRA may
continue southeast to southwest of KTUS late tonight into early
Monday morning. Scattered to numerous TSRA/SHRA expected Monday
afternoon into Monday night. Brief wind gusts to 45-50 kts with the
stronger TSRA. SCT-BKN cloud decks mainly 10k-15k ft MSL, except
MFVR cigs and vis with storms with brief IFR conditions possible
Monday afternoon. Surface wind this afternoon and evening mainly
nwly 10-15 kts with gusts near 25 kts. Surface wind variable in
direction mostly under 10 kts at other times. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms and showers along the
international border. Isolated showers and thunderstorms over the
rest of southeast Arizona. Expect scattered to numerous
thunderstorms Monday afternoon into Monday night. Adequate moisture
will then persist Tuesday into next weekend for scattered mainly
afternoon and evening thunderstorms. Gusty outflow winds expected
near thunderstorms. 20-foot winds generally from the northwest under
15 mph but will transition to be out of the east to southeast Monday
morning. Lowest minimum humidity is under 15 pct in the Gila River
Valley today. Relative humidity unlikely to be under 20 percent
anywhere for the rest of the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Meyer/Pawlak

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 21, 1:02 PM MST, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
102 PM MST Sun Jul 21 2019

AZZ502-503-515-212045-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
102 PM MST Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 145 PM
MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm over
Kitt Peak, or 16 miles east of Sells, moving northwest at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
San Isidro, Kitt Peak and Pan Tak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3189 11147 3174 11161 3201 11173 3209 11151
TIME...MOT...LOC 2000Z 169DEG 5KT 3194 11159

Meyer
Special weather statement, Jul 21, 2:26 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
226 PM MST Sun Jul 21 2019

AZZ502-503-515-212215-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
226 PM MST Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
315 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Arivaca, or 24 miles west of Tubac, moving north
at 5 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Fresnal Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3167 11131 3153 11142 3180 11182 3187 11143
TIME...MOT...LOC 2125Z 166DEG 6KT 3173 11144

Meyer
Special weather statement, Jul 21, 3:35 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
335 PM MST Sun Jul 21 2019

AZZ503-212300-
Upper Santa Cruz River and Altar Valleys including Nogales-
335 PM MST Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN
SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 335 PM MST, Doppler radar was tracking a strong thunderstorm near
Arivaca, or 13 miles west of Tubac, moving west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arivaca, Ruby and Arivaca Lake.

LAT...LON 3167 11119 3146 11118 3145 11143 3172 11142
TIME...MOT...LOC 2235Z 090DEG 5KT 3156 11127

RH
Special weather statement, Jul 21, 4:16 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
416 PM MST Sun Jul 21 2019

AZZ502-220000-
Tohono O'odham Nation including Sells-
416 PM MST Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
500 PM MST...

At 415 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Pisinemo, or 22 miles northwest of Sells, moving
south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Covered Wells, Vaya Chin and Mountain Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3239 11239 3247 11211 3209 11201 3201 11217
      3206 11233
TIME...MOT...LOC 2315Z 005DEG 9KT 3210 11219

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:02 PM MSTSpecial Weather StatementTWCPima43 min
Jul 21, 1:07 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 21, 2:26 PM MSTSpecial Weather StatementTWCPima49 min
Jul 21, 2:57 PM MSTSevere Thunderstorm WarningTWCPima48 min
Jul 21, 3:35 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 21, 4:16 PM MSTSpecial Weather StatementTWCPima44 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.